Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Completeness theorems for universal and implicational logics of algebras via congruences

Author: Robert W. Quackenbush
Journal: Proc. Amer. Math. Soc. 103 (1988), 1015-1021
MSC: Primary 03C05; Secondary 08C10, 08C15
MathSciNet review: 954975
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, simple algebraic proofs are given for the completeness theorems for the implicational and universal logics of algebras. The proofs are obtained by examining congruences, $ \theta $, on the algebra of terms, $ F(\omega )$, such that $ F(\omega )/\theta $ belongs to the given class of algebras. Thus, they are direct analogs of G. Birkhoff's proof of the completeness theorem for equational logic.

References [Enhancements On Off] (What's this?)

  • [1] G. Grätzer, Universal algebra, 2nd ed., Springer-Verlag, Berlin and New York, 1979. MR 538623 (80g:08001)
  • [2] D. Kelly, Complete rules of inference for universal sentences, Studia Sci. Math. Hungar. 19 (1984), 347-361. MR 874503 (88h:03011)
  • [3] A. Selman, Completeness of calculi for axiomatically defined classes of algebras, Algebra Universalis 2 (1972), 20-32. MR 0313170 (47:1725)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 03C05, 08C10, 08C15

Retrieve articles in all journals with MSC: 03C05, 08C10, 08C15

Additional Information

Keywords: Completeness theorem, quasivariety, universal class of algebras
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society